Antibiotic Issues

In late October, my left heal started to hurt.  Gradually over a few days it hurt enough that I took some Ibuprofen for the pain and I found myself limping.  By last Thursday night when I got home it was really hurting and I could see the swelling.  Marcy also looked and said it was noticeably swollen and I iced it for about 4 hours and took more Ibuprofen.  All night I felt the radiating pain.  So the next morning I went into ER to see what is going on.  The doctor asked if I was running or jumping on it.  I said no.  They took an xray and told me that there were no bone issues.  I then told the doctor and Marcy that I remembered that the antibiotic I took several times this year had a warning about achilles tendon issues.  The doctor said “maybe so”, and then gave me a couple of prescriptions for the pain and swelling. They told me to stay off of it as much as possible for about 10 days.

When I got home I looked up the warnings again for Levaquin.  That is the strong antibiotic that I took 4 times since October of 2014. After each biopsy and again when the doctor gave it to me for 10 days in July to see if I had a prostate infection, which I didn’t.  This is what the warning states:

Levaquin may cause swelling or tearing of a tendon (the fiber that connects bones to muscles in the body), especially in the Achilles’ tendon of the heel. This can happen during treatment or up to several months after you stop taking Levaquin.

Since there is no other reason for the heal pain and the fact that I had 4 cycles of this antibiotic, it seems I got this side effect.  In the future if I have any more biopsies, I will have to ask for a different type of antibiotic.  For now, it is heating pads (doctor recommended to relax the tendon), anti-inflammatory pills (Toradal) and a cane to walk with for at least a week.

Update:  Went to Podiatrist today.  He agreed that my heel issues are most likely due to the antibiotics.  He gave me a shot of cortisone in the heal (yes it hurt). I have to wear a black boot for 2 weeks. Hopefully, this will fix the problem before December starts when I have more things to deal with.

BACK

favicon